Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A splitting theorem for equifocal submanifolds in simply connected compact symmetric spaces

Author: Heiko Ewert
Journal: Proc. Amer. Math. Soc. 126 (1998), 2443-2452
MSC (1991): Primary 53C40; Secondary 53C30, 57S25
MathSciNet review: 1451798
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A submanifold in a symmetric space is called equifocal if it has a globally flat abelian normal bundle and its focal data is invariant under normal parallel transportation. This is a generalization of the notion of isoparametric submanifolds in Euclidean spaces. To each equifocal submanifold, we can associate a Coxeter group, which is determined by the focal data at one point. In this paper we prove that an equifocal submanifold in a simply connected compact symmetric space is a non-trivial product of two such submanifolds if and only if its associated Coxeter group is decomposable. As a consequence, we get a similar splitting result for hyperpolar group actions on compact symmetric spaces. These results are an application of a splitting theorem for isoparametric submanifolds in Hilbert spaces by Heintze and Liu.

References [Enhancements On Off] (What's this?)

  • [Bou] N. Bourbaki, Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: systèmes de racines, Actualités Scientifiques et Industrielles, No. 1337, Hermann, Paris, 1968 (French). MR 0240238
  • [Hel] Sigurdur Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. MR 514561
  • [HL] Heintze, E., and Liu, X., A splitting theorem for isoparametric submanifolds in Hilbert space, J. Differential Geom. 45 (1997), 319-335. CMP 97:13
  • [HPTT] Ernst Heintze, Richard S. Palais, Chuu-Lian Terng, and Gudlaugur Thorbergsson, Hyperpolar actions on symmetric spaces, Geometry, topology, & physics, Conf. Proc. Lecture Notes Geom. Topology, IV, Int. Press, Cambridge, MA, 1995, pp. 214–245. MR 1358619
  • [PT] Richard S. Palais and Chuu-Lian Terng, Critical point theory and submanifold geometry, Lecture Notes in Mathematics, vol. 1353, Springer-Verlag, Berlin, 1988. MR 972503
  • [Te1] Chuu-Lian Terng, Isoparametric submanifolds and their Coxeter groups, J. Differential Geom. 21 (1985), no. 1, 79–107. MR 806704
  • [Te2] Chuu-Lian Terng, Proper Fredholm submanifolds of Hilbert space, J. Differential Geom. 29 (1989), no. 1, 9–47. MR 978074
  • [Te3] Chuu-Lian Terng, Recent progress in submanifold geometry, Differential geometry: partial differential equations on manifolds (Los Angeles, CA, 1990) Proc. Sympos. Pure Math., vol. 54, Amer. Math. Soc., Providence, RI, 1993, pp. 439–484. MR 1216600, 10.1090/pspum/054.1/1216600
  • [Te4] Chuu-Lian Terng, Polar actions on Hilbert space, J. Geom. Anal. 5 (1995), no. 1, 129–150. MR 1315660, 10.1007/BF02926445
  • [TT] Terng, C.-L., and Thorbergsson, G., Submanifold geometry in symmetric spaces, J. Differential Geom. 42 (1995), 665-718. CMP 96:06

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C40, 53C30, 57S25

Retrieve articles in all journals with MSC (1991): 53C40, 53C30, 57S25

Additional Information

Heiko Ewert
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Address at time of publication: Mathematisches Institut, Universität zu Köln, Weyertal 86–90, 50931 Köln, Germany

Received by editor(s): May 28, 1996
Received by editor(s) in revised form: January 22, 1997
Additional Notes: Research supported in part by DAAD and Northeastern University
Communicated by: Christopher Croke
Article copyright: © Copyright 1998 American Mathematical Society